Hydrochlorothiazide-induced pulmonary edema and associated immunologic changes

Carlos Bernal, Roberto Patarca

Research output: Contribution to journalArticlepeer-review

25 Scopus citations

Abstract

OBJECTIVE: To describe a patient with noncardiogenic acute pulmonary edema induced by hydrochlorothiazide and to investigate the possible involvement of an immunologic mechanism in this adverse reaction. CASE SUMMARY: A 66-year-old Hispanic woman developed acute pulmonary edema 30 minutes after the ingestion of one tablet of triamterene 75 mg/hydrochlorothiazide 50 mg. The reaction was associated with hemoconcentration; a decreased white blood cell count with a shift to a predominance of polymorphonuclear cells; decreased serum immunoglobulin (Ig) G, IgG1, and IgG4; and increased serum IgM and complement 3 concentrations. DISCUSSION: Although there have been 35 reports of cases of hydrochlorothiazide-induced pulmonary edema, the etiology of this adverse reaction remains unknown. The observations presented in this case report, along with commonalities with previously reported cases, suggest that granulocytic infiltration into the lungs and IgG deposition in alveolar membranes may play a role in hydrochlorothiazide-induced pulmonary edema. CONCLUSIONS: Noncardiogenic pulmonary edema may be an immunologically mediated rare idiosyncratic reaction to hydrochlorothiazide.

Original languageEnglish
Pages (from-to)172-174
Number of pages3
JournalAnnals of Pharmacotherapy
Volume33
Issue number2
DOIs
StatePublished - Mar 11 1999

Keywords

  • Hydrochlorothiazide
  • Pulmonary edema

Fingerprint

Dive into the research topics of 'Hydrochlorothiazide-induced pulmonary edema and associated immunologic changes'. Together they form a unique fingerprint.

Cite this